Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The determination of minimal projections and extensions in $ L\sp 1$

Authors: B. L. Chalmers and F. T. Metcalf
Journal: Trans. Amer. Math. Soc. 329 (1992), 289-305
MSC: Primary 41A35; Secondary 41A65
MathSciNet review: 1034660
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Equations are derived which are shown to be necessary and sufficient for finite rank projections in $ {L^1}$ to be minimal. More generally, these equations are also necessary and sufficient to determine operators of minimal norm which extend a fixed linear action on a given finite-dimensional subspace of $ {L^1}$ and thus may be viewed as an extension of the Hahn-Banach theorem to higher dimensions in the $ {L^1}$ setting. These equations are solved in terms of an $ {L^1}$ best approximation problem and the required orthogonality conditions. Moreover, this solution has a simple geometric interpretation. Questions of uniqueness are considered and a number of examples are given to illustrate the usefulness of these equations in determining minimal projections and extensions, including the minimal $ {L^1}$ projection onto the quadratics.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A35, 41A65

Retrieve articles in all journals with MSC: 41A35, 41A65

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society